Advertisement

Communications in Mathematical Physics

, Volume 303, Issue 3, pp 845–896 | Cite as

Cyclotomic Integers, Fusion Categories, and Subfactors

  • Frank Calegari
  • Scott Morrison
  • Noah Snyder
Open Access
Article

Abstract

Dimensions of objects in fusion categories are cyclotomic integers, hence number theoretic results have implications in the study of fusion categories and finite depth subfactors. We give two such applications. The first application is determining a complete list of numbers in the interval (2, 76/33) which can occur as the Frobenius-Perron dimension of an object in a fusion category. The smallest number on this list is realized in a new fusion category which is constructed in the Appendix written by V. Ostrik, while the others are all realized by known examples. The second application proves that in any family of graphs obtained by adding a 2-valent tree to a fixed graph, either only finitely many graphs are principal graphs of subfactors or the family consists of the A n or D n Dynkin diagrams. This result is effective, and we apply it to several families arising in the classification of subfactors of index less than 5.

Keywords

Dynkin Diagram Fusion Rule Simple Object Tensor Category Fusion Category 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

We would like to thank MathOverflow where this collaboration began (see “Number theoretic spectral properties of random graphs” http://mathoverflow.net/questions/5994/). We would also like to thank Feng Xu for helpful conversations, and Victor Ostrik for writing the Appendix. Frank Calegari was supported by NSF Career Grant DMS-0846285, NSF Grant DMS-0701048, and a Sloan Foundation Fellowship, Scott Morrison was at the Miller Institute for Basic Research at UC Berkeley, and Noah Snyder was supported by an NSF Postdoctoral Fellowship.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

References

  1. 1.
    Asaeda M.: Galois groups and an obstruction to principal graphs of subfactors. Internat. J. Math. 18(2), 191–202 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Asaeda M., Haagerup U.: Exotic subfactors of finite depth with Jones indices \({(5+\sqrt{13})/2}\) and \({(5+\sqrt{17})/2}\) . Commun. Math. Phys. 202(1), 1–63 (1999)CrossRefzbMATHADSMathSciNetGoogle Scholar
  3. 3.
    Asaeda M., Yasuda S.: On Haagerup’s list of potential principal graphs of subfactors. Commun. Math. Phys. 286(3), 1141–1157 (2009)CrossRefzbMATHADSMathSciNetGoogle Scholar
  4. 4.
    Bakalov, B., Kirillov, A. Jr.: Lectures on tensor categories and modular functors. Volume 21 of University Lecture Series. Providence, RI: Amer. Math. Soc., 2001Google Scholar
  5. 5.
    Bigelow, S., Morrison, S., Peters, E., Snyder, N.: Constructing the extended Haagerup planar algebra. http://arxiv.org/abs/0909.4099v1 [math.OA], 2009
  6. 6.
    Bisch D.: Principal graphs of subfactors with small Jones index. Math. Ann. 311(2), 223–231 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Cassels J.W.S.: On a conjecture of R. M. Robinson about sums of roots of unity. J. Reine Angew. Math. 238, 112–131 (1969)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Conway J.H., Jones A.J.: Trigonometric Diophantine equations (On vanishing sums of roots of unity). Acta Arith. 30(3), 229–240 (1976)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Di Francesco, P., Mathieu, P., Sénéchal, D.: Conformal field theory. Graduate Texts in Contemporary Physics. New York: Springer-Verlag, 1997Google Scholar
  10. 10.
    Drinfeld, V., Gelaki, S., Nikshych, D., Ostrik, V.: Group-theoretical properties of nilpotent modular categories. http://arxiv.org/abs/0704.0195v2 [math.QA], 2007
  11. 11.
    Drinfeld, V., Gelaki, S., Nikshych, D., Ostrik, V.: On braided fusion categories I. http://arxiv.org/abs/0906.0620v3 [math.QA], 2010
  12. 12.
    Etingof, P., Nikshych, D., Ostrik, V.: Weakly group-theoretical and solvable fusion categories. http://arxiv.org/abs/0809.3031v2 [math.QA], 2009
  13. 13.
    Etingof P., Nikshych D., Ostrik V.: On fusion categories. Ann. of Math. (2) 162(2), 581–642 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Godsil, C., Royle, G.: Algebraic graph theory, Volume 207 of Graduate Texts in Mathematics. New York: Springer-Verlag, 2001Google Scholar
  15. 15.
    Gross B.H., Hironaka E., McMullen C.T.: Cyclotomic factors of Coxeter polynomials. J. Number Theory 129(5), 1034–1043 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Haagerup, U.: Principal graphs of subfactors in the index range \({4<[M:N] <3 +\sqrt2}\). In: Subfactors (Kyuzeso, 1993). River Edge, NJ: World Sci. Publ., 1994, pp. 1–38Google Scholar
  17. 17.
    Iwaniec H.: On the error term in the linear sieve. Acta Arith. 19, 1–30 (1971)zbMATHMathSciNetGoogle Scholar
  18. 18.
    Izumi M.: The structure of sectors associated with Longo-Rehren inclusions. II. Examples. Rev. Math. Phys. 13(5), 603–674 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Jacobsthal, E.: Über Sequenzen ganzer Zahlen, von denen keine zu n teilerfremd ist. I, II, III. Norke Vid. Selsk. Forh. Trondheim 33, 117–124, 125–131, 132–139 (1961)Google Scholar
  20. 20.
    Jones A.J.: Sums of three roots of unity. Proc. Cambridge Philos. Soc. 64, 673–682 (1968)CrossRefzbMATHMathSciNetADSGoogle Scholar
  21. 21.
    Jones V.F.R.: Index for subfactors. Invent. Math. 72(1), 1–25 (1983)CrossRefzbMATHADSMathSciNetGoogle Scholar
  22. 22.
    Kanold H.-J.: Über eine zahlentheoretische Funktion von Jacobsthal. Math. Ann. 170, 314–326 (1967)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Kirillov A. Jr, Ostrik V.: On a q-analogue of the McKay correspondence and the ADE classification of \({\mathfrak{sl}_2}\) conformal field theories. Adv. Math. 171(2), 183–227 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Kronecker L.: Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten. J. Reine Angew. Math. 53, 173–175 (1857)CrossRefzbMATHGoogle Scholar
  25. 25.
    Loxton J.H.: On the maximum modulus of cyclotomic integers. Acta Arith. 22, 69–85 (1972)zbMATHMathSciNetGoogle Scholar
  26. 26.
    McKee J., Smyth C.: Salem numbers, Pisot numbers, Mahler measure, and graphs. Experiment. Math. 14(2), 211–229 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Ostrik V.: On formal codegrees of fusion categories. Math. Research Letters 16(5), 895–901 (2009)zbMATHMathSciNetGoogle Scholar
  28. 28.
    Poonen B., Rubinstein M.: The number of intersection points made by the diagonals of a regular polygon. SIAM J. Discrete Math. 11(1), 135–156 (1998) (electronic)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Siegel C.L.: The trace of totally positive and real algebraic integers. Ann. of Math. (2) 46, 302–312 (1945)CrossRefMathSciNetzbMATHGoogle Scholar
  30. 30.
    Smith J.H.: Some properties of the spectrum of a graph. In: Combinatorial Structures and their Applications (Proc. Calgary Internat. Conf., Calgary, Alta., 1969), New York: Gordon and Breach, 1970, pp. 403–406Google Scholar
  31. 31.
    Smyth C.J.: The mean values of totally real algebraic integers. Math. Comp. 42(166), 663–681 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Tambara D., Yamagami S.: Tensor categories with fusion rules of self-duality for finite abelian groups. J. Algebra 209(2), 692–707 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  33. 33.
    Xu, F.: Unpublished notes, 2001Google Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Department of MathematicsNorthwestern UniversityEvanstonUSA
  2. 2.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  3. 3.Department of MathematicsColumbia UniversityNew YorkUSA

Personalised recommendations